Export file:


  • RIS(for EndNote,Reference Manager,ProCite)
  • BibTex
  • Text


  • Citation Only
  • Citation and Abstract

Progressive contractions, product contractions, quadratic integro-differential equations

1 Northwest Research Institute, 732 Caroline St., Port Angeles, WA, USA
2 Department of Mathematics, University of Ioannina, P.O.Box 1186, 451 10, Ioannina, GREECE

Special Issues: Initial and Boundary Value Problems for Differential Equations

Fixed point theory has been used very successfully to obtain properties of solutions of integral and integro-differential equations of the form\[x(t) = g(t) +\int^t_0 A(t-s) v(t,s,x(s))ds\]because under general conditions the integral term may map bounded sets of continuous functions into equi-continuous sets. But quadratic integral equations have a coefficient of the integral terms of the form\[f(t,x(t))\int^t_0 A(t-s)v(t,s,x(s))ds\]which destroys the compactness of the map. Investigators have resorted to deep solutions often involving measures of non-compactness and Darbo's fixed point theorem. In an effort to obtain some elementary approaches, in this paper we develop an apparently new technique by showing that by using progressive contractions we can show conditions under which the product of two contractions is a contraction. We focus on integro-differential equations and use direct fixed point mappings which convert Lipschitz conditions into progressive contraction conditions.
  Article Metrics

Keywords progressive contractions; quadratic equation; integro-differential equation; existence and uniqueness

Citation: Theodore A. Burton, Ioannis K. Purnaras. Progressive contractions, product contractions, quadratic integro-differential equations. AIMS Mathematics, 2019, 4(3): 482-496. doi: 10.3934/math.2019.3.482


  • 1. M. A. Darwish and J. Henderson, Existence and asymptotic stability of solutions of a perturbed quadratic fractional integral equation, Fract. Calc. Appl. Anal., 12 (2009), 71-86.
  • 2. M. A. Darwish, On a quadratic fractional integral equation with linear modification of the argument, Can. Appl. Math. Q., 16 (2008), 45-58.
  • 3. T. A. Burton, Existence and uniqueness results by progressive contractions for integro-differential equations, Nonlinear Dyn. Syst. Theory, 16 (2016), 366-371.
  • 4. V. Volterra, Theory of Functionals and of Integral and Integro-Differential Equations, New York: Dover Publications, 1959.
  • 5. R. K. Miller, Nonlinear Volterra Integral Equations, Menlo Park, California: W. A. Benjamin, 1971.


Reader Comments

your name: *   your email: *  

© 2019 the Author(s), licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution Licese (http://creativecommons.org/licenses/by/4.0)

Download full text in PDF

Export Citation

Copyright © AIMS Press All Rights Reserved